Pennsylvania, 2017

Flash Flood in Pennsylvania, June 18, 2017

June 18, 2017 · NWS CLE · 1 event in 1 county or zone

A prefrontal trough moved over northwest Pennsylvania on the evening of the 18th. A convergence boundary over lakeshore Erie County produced multiple rounds of storms from 230 pm through 730 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A prefrontal trough moved over northwest Pennsylvania on the evening of the 18th. A convergence boundary over lakeshore Erie County produced multiple rounds of storms from 230 pm through 730 pm. Rainfall rates were measured around 6 inches per hour at the height of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 4:54 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 18, 4:54 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
554 PM EDT Sun Jun 18 2017

.SYNOPSIS...
Cold front will move across the region through midnight. An
upper level trough will then persist across the area into the
middle of the week. High pressure will gradually build
northeast into the region Tuesday into Wednesday. Another cold
front should push east into the area by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Trimmed the watch box slightly by removing Wayne and Holmes
Counties. Still want to monitor convergence along an outflow
boundary from the stronger storms over Geauga County
southward to Stark County. Still some instability across NE OH
into Western PA.

Previous Discussion...
Convergence along a prefrontal trough has moved eastward with
outflow that was generated by the thunderstorms across the
eastern CWA. Convergence near and ahead of the front has drifted
into NW OH. This should continue to move eastward through the
evening under limited instability. We will monitor it as it
drifts eastward.

So after some evening thunderstorms we should transition to
scattered showers before drying out from west to east through
sunrise. As the drier air arrives it will allow temperatures to
drop lower than the last couple nights. Lows should dip into the
lower to middle 60s. Coolest across the west.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
An upper level trough will linger across the region into the
middle of the week. This as a couple ripples of jet energy pass
through it. So expect to see at least some scattered showers
Monday through Tuesday evening. These chances should shift
eastward with the trough on Wednesday as surface high pressure
moves into Ohio. There may be enough instability across the area
MOnday afternoon to generate a few rumbles of thunder.

It will be cooler through the short term with temperatures
running near to slightly below seasonal averages.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Fairly zonal upper flow shown for Thu that will transition into a LW
trough that digs into the upper midwest by Sun. Think surface high
pressure and lack of upper support should limit coverage of possible
convection Thu but cold front slowly crossing area Fri into Sat
should provide the focus for more widespread activity. Increased
support from nearby upper trough will probably produce sct shra for
Sun with daytime heating.

Temps should warm Thu into Fri to be a little above normal then
trend cooler Sat thru Sun as cold front passes.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Cold front working east across the area will trigger shra/tsra this
afternoon, mainly east of a line from CLE to MFD, that will sweep
east and should be moving out of nw pa around midnight. Some of the
storms in the east will be strong to locally severe with wind gusts
of 50 knots possible. Cloud bases will lower with fropa with some
mvfr cigs possibly lingering in the far east through the night.
Ground moisture and light winds will likely lead to fog tonight for
the east half of the area. Daytime heating by late Mon morning will
start to produce additional cu but expect most places to have cigs
into vfr levels by then.

Sw winds gusting 20 to 25 knots will diminish with sunset.

OUTLOOK...Non-VFR possible at times Mon aftn thru Fri in sct shra
and a few tsra.

&&

.MARINE...
SW winds 10 to 20 knots ahead of the cold front will shift a little
more toward the west tonight while speeds diminish a few knots. A
series of reinforcing cold fronts/troughs will move se across the
lake Mon into Tue veering winds to the west, maybe WNW for a while.
There may be periods where winds of 15 to 20 knots could produce
near SCA conditions.

High pressure will spread ne into the lake Wed to calm the winds.
The high will shift off to the east by Thu to allow a warm front to
lift across the lake and result in south winds of about 10 to 15
knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Mullen
LONG TERM...Adams
AVIATION...Adams
MARINE...Adams
Hazardous weather outlook, Jun 18, 4:55 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
555 PM EDT Sun Jun 18 2017

LEZ061-142>147-162>169-OHZ003-006>012-017>020-027>031-036>038-047-
192200-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca-Huron-
Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-
Knox-
555 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ148-149-OHZ013-014-021>023-032-033-089-PAZ001>003-192200-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
555 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 18, 2:35 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     5 E LINESVILLE          41.66N 80.32W
06/18/2017                   CRAWFORD           PA   AMATEUR RADIO

            TREE DOWNED IN SUMMIT TWP.

&&

THOMPSON
Local storm report, Jun 18, 2:36 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     MARINE TSTM WIND CONNEAUT                41.93N 80.57W
06/18/2017  M41 MPH          ASHTABULA          OH   C-MAN STATION

&&

THOMPSON
Local storm report, Jun 18, 2:41 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     S SAEGERTOWN            41.71N 80.14W
06/18/2017                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN SOUTH OF TOWN.

&&

THOMPSON
Local storm report, Jun 18, 4:13 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     S SAEGERTOWN            41.71N 80.14W
06/18/2017                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN SOUTH OF TOWN. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jun 18, 4:26 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
526 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     2 ESE BLOOMING VALLEY   41.67N 80.01W
06/18/2017                   CRAWFORD           PA   PUBLIC

            2 TREES DOWN ON COX ROAD. TIME ESTIMATED
            FROM RADAR.

&&
Special weather statement, Jun 18, 4:31 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
531 PM EDT SUN JUN 18 2017

OHZ012>014-022-023-089-182215-
Geauga-Portage-Lake-Trumbull-Ashtabula Lakeshore-Ashtabula Inland-
531 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
TRUMBULL...GEAUGA...LAKE AND ASHTABULA COUNTIES...

At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Painesville to near South Russell to
near Streetsboro. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Warren, Painesville, Ashtabula, Conneaut, Chardon, Fairport Harbor,
Geneva-On-The-Lake, Mentor, Willoughby, Streetsboro, Cortland,
Geneva, South Russell, Madison, North Kingsville, Middlefield,
Garrettsville, Kinsman, North Bloomfield and Perry.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4198 8052 4126 8052 4122 8099 4122 8106
      4119 8139 4143 8137 4156 8139 4173 8135
      4184 8107 4184 8103 4185 8103
TIME...MOT...LOC 2131Z 257DEG 41KT 4167 8121 4147 8130 4127 8138

Mullen

The radar

The Cleveland radar (KCLE), 138 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
June 18, 5:50 PM EST to 9:00 PM EST
Where
Erie County, 1.12 mi NE of Springfield Station to 0.16 mi SSW of Lawrence Park
Cause
Heavy Rain
Property damage
$2.8 million
Reported by
Emergency Manager
Coordinates
42.011, -80.403

Storms moved over lakeshore Erie County starting around 230 pm. Additional storms occurred at 350 pm, 500 pm, and again at 610 pm. The heaviest rainfall occurred with the later storms with rainfall rates peaking at over 6/hr around 630 pm. This rainfall over an area that had received 2.50 of rainfall already lead to rapid flash flooding. By the end of the rain at 730 pm there was a storm total measured 5.05 at the Emergency Operations Center in Mill Creek. Other rainfall reports in the area are 4.60 in Girard, 4.00 in Lake City, and 3.65 at the Erie International Airport.

Numerous reports came in of flash flooding in the area, most notably in Mill Creek. Water rescues were performed on Ridge Street and Imperial Parkway in Lake City where water was up to the car windows. Water rescues were also conducted on State Route 98 in Fairview. In Mill Creek over 100 homes were impacted by the flooding. The foundation collapsed at the sewer pump station. Caughey Road had 8 of flowing water. W 17th Street and W 15th Street had 2' of water into the homes. W 28th Street had 2 to 8 feet of water with many flooded homes. Most of the damaged homes were near W Ridge Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700715.